Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 135, NWS Lincoln, IL

September 10, 2015Fulton County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 10, 2015, 4:04 PM CDT for Fulton County, Mason County, Tazewell County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2015, 4:04 PM CDT (21:04 UTC)
Expired
Sep 10, 2015, 4:30 PM CDT
In force
26 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fulton County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 69 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:40 PM CDTTORNADO2 Sse Bath, ILTORNADO ON THE GROUND FOR LESS THAN 30 SECONDS. ONE HOME WITH DAMAGE TO SIDING AND BRANCHES BLOWN THROUGH WINDOWS. MULTIPLE POWER LINES ALSO DOWN IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KILX 102104
SVRILX
ILC057-125-179-102130-
/O.NEW.KILX.SV.W.0135.150910T2104Z-150910T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
404 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS...
  SOUTHEASTERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  WEST CENTRAL TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 430 PM CDT

* AT 404 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CANTON TO LEWISTOWN TO NEAR VERMONT...MOVING
  SOUTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CANTON...HAVANA...LEWISTOWN...MANITO...CUBA...ASTORIA...VERMONT...
  ST. DAVID...IPAVA...BATH...EASTON...KILBOURNE...DUNFERMLINE...
  FOREST CITY...BRYANT...BANNER...LIVERPOOL...TOPEKA...BLUFF CITY AND
  CHATAUQUA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.

&&

LAT...LON 4035 9045 4043 9020 4060 9017 4053 8987
      4051 8987 4052 8986 4049 8973 4018 8972
      4014 9009 4016 9020 4018 9021 4019 9045
TIME...MOT...LOC 2104Z 300DEG 37KT 4057 9011 4041 9014 4034 9044 

HAIL...0.88IN
WIND...60MPH
 
$$

GEELHART
2 follow-up statements
897 
WWUS53 KILX 102118
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT THU SEP 10 2015

ILC057-125-179-102130-
/O.CON.KILX.SV.W.0135.000000T0000Z-150910T2130Z/
MASON-FULTON-TAZEWELL-
418 PM CDT THU SEP 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MASON...SOUTHEASTERN FULTON AND WEST CENTRAL TAZEWELL COUNTIES...

AT 418 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ST. DAVID TO 7 MILES NORTHEAST OF HAVANA TO 4 MILES
NORTHEAST OF ASTORIA...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CANTON...HAVANA...LEWISTOWN...MANITO...CUBA...ASTORIA...VERMONT...ST.
DAVID...IPAVA...BATH...EASTON...KILBOURNE...DUNFERMLINE...FOREST
CITY...BRYANT...BANNER...LIVERPOOL...TOPEKA...BLUFF CITY AND
CHATAUQUA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LINCOLN.

&&

LAT...LON 4035 9045 4043 9020 4060 9017 4053 8987
      4051 8987 4052 8986 4049 8973 4018 8972
      4014 9009 4016 9020 4018 9021 4019 9045
TIME...MOT...LOC 2118Z 293DEG 28KT 4050 9003 4040 8998 4028 9030 

HAIL...0.88IN
WIND...60MPH
 
$$

GEELHART
383 
WWUS53 KILX 102131
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
431 PM CDT THU SEP 10 2015

ILC057-125-179-102140-
/O.EXP.KILX.SV.W.0135.000000T0000Z-150910T2130Z/
MASON-FULTON-TAZEWELL-
431 PM CDT THU SEP 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MASON...NORTHEASTERN 
FULTON AND WEST CENTRAL TAZEWELL COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A NEW SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR SOUTHEAST FULTON 
AND SOUTHWEST MASON COUNTIES UNTIL 5 PM. 

LAT...LON 4035 9045 4043 9020 4060 9017 4053 8987
      4051 8987 4052 8986 4049 8973 4018 8972
      4014 9009 4016 9020 4018 9021 4019 9045
TIME...MOT...LOC 2127Z 300DEG 37KT 4050 9003 4040 8998 4028 9030 

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:45 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 10, 2:45 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT THU SEP 10 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 245 PM CDT THU SEP 10 2015

19z/2pm surface analysis shows a cold front extending from Lake
Superior southwestward into eastern Iowa.  A cluster of
thunderstorms that developed in advance of the front this morning
continues to track E/SE across Livingston County...while additional
storms are beginning to develop along its trailing outflow boundary
from Bloomington-Normal northwestward to near Burlington, Iowa.
LAPS mesoanalysis shows a narrow axis of SBCAPEs from 1500 to
2000J/kg along/ahead of the outflow, which will likely result in a
few vigorous updrafts and the potential for hail with some of the
storms over the next few hours.  Once the sun sets and daytime
instability wanes, any risk for hail/gusty winds will diminish.
Will highlight the I-74 corridor with the highest PoPs early this
evening as the outflow boundary becomes active.  After that, think
additional scattered thunderstorms will develop along the actual
cold front and track E/SE into the area from late evening into the
overnight hours.  Based on timing of front, have kept locations
south of the I-70 corridor dry until after midnight.  Elsewhere have
carried high chance PoPs.

&&

.LONG TERM...(Friday THROUGH Thursday)
ISSUED AT 245 PM CDT THU SEP 10 2015

Cold front is progged to pass through central Illinois tonight and
will be pushing into Indiana by Friday morning.  Despite
FROPA...models continue to show lingering showers across much of the
area east of the Illinois River through the morning hours.  With
boundary moving even further away, most of the rain will come to an
end by afternoon.  Have therefore ended PoPs across the western half
of the CWA after 18z.  Will need to keep an eye on a deep upper low
digging southward late in the day...as NAM continues to suggest
scattered showers developing in association with this feature across
north-central Illinois by mid to late afternoon.  As a result...have
kept low chance PoPs in the forecast along/northeast of a
Bloomington to Danville line through the entire day.

Much cooler conditions will be the rule this weekend, as 1024mb
surface high builds southward out of Canada.  GFS shows 850mb temps
dropping into the 3 to 5C range on Saturday, supporting high
temperatures only in the middle to upper 60s.  In addition, as upper
low digs southward into the Ohio River Valley, a few light showers
will be possible across east-central Illinois.  Have included slight
chance PoPs east of I-57 accordingly.  Surface ridge axis will be
overhead by 12z Sunday, resulting in the coolest night of the
forecast period.  Clear skies/light winds will allow dry airmass to
cool into the middle 40s in most areas by early Sunday morning.

After that, upper low will retreat into eastern Canada and heights
will rise substantially across the Midwest early next week.  The end
result will be a steady warming trend, with highs returning to the
middle 80s by Tuesday and Wednesday.  GFS/ECMWF are both in fairly
good agreement that the next cold front will begin to approach by
Thursday.  As a result, have included chance PoPs across the western
CWA Wednesday night, then everywhere on Thursday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday Afternoon)
ISSUED AT 1240 PM CDT THU SEP 10 2015

Outflow boundary from convection in northern Illinois is
approaching KPIA/KBMI from the north. While the ongoing convection
is expected to remain north of these TAF sites, high-res models
develop scattered convection along this boundary as it drops into
central Illinois. Already starting to see some development along
the IL/IA border west of KGBG ahead of the boundary. Have made
some adjustments to the timing of the VCTS, speeding it up by a
couple hours in most cases. The main cold front remains further
northwest and will likely start affecting central Illinois toward
06Z. After tailing off for a time, some increase in showers is
possible late tonight, but currently think the overnight thunder
potential will remain further south. Northerly winds may become
gusty toward the end of the forecast period, with cold air
advection taking place.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Geelhart
Hazardous weather outlook, Sep 10, 3:12 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT THU SEP 10 2015

ILZ027>031-036>038-040>043-047>051-111100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
312 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING...AS A
COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE
STORMS WILL BE CAPABLE OF PRODUCING HAIL OR GUSTY WINDS...MAINLY
LATE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH SUNSET.

ILZ044>046-052>057-061-111100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
312 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE...AS A COLD FRONT MOVES
INTO THE AREA FROM THE NORTHWEST. WHILE WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE HAIL OR GUSTY
WINDS. THIS WOULD BE MOST LIKELY WEST OF I-57.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANY LINGERING THUNDERSTORMS SHOULD DIMINISH FRIDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-111100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
312 PM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT...AS A
COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST. AT THIS
TIME...ANY THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS WILL LINGER INTO FRIDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Sep 10, 3:22 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT THU SEP 10 2015

ILZ036-102100-
FULTON-
322 PM CDT THU SEP 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON COUNTY UNTIL
400 PM CDT...

AT 321 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER LITTLE SWAN LAKE...OR 14 MILES NORTHEAST OF
MACOMB...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CUBA...AVON...LONDON MILLS...BERNADOTTE...SMITHFIELD...MARIETTA...
ELLISVILLE AND FIATT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 4071 9044 4071 9026 4054 9015 4035 9036
      4042 9045
TIME...MOT...LOC 2021Z 318DEG 31KT 4066 9056

GEELHART
Local storm report, Sep 10, 3:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
345 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     HENRY                   41.11N 89.36W
09/10/2015                   MARSHALL           IL   EMERGENCY MNGR

            6 INCH DIAMETER BRANCH BLOWN DOWN. TIN BLOWN OFF A ROOF.

&&

GEELHART
Local storm report, Sep 10, 3:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
349 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY RAIN       BLOOMINGTON AIRPORT     40.48N 88.92W
09/10/2015  M1.18 INCH       MCLEAN             IL   AWOS

            40-MINUTE TOTAL FROM CENTRAL ILLINOIS REGIONAL AIRPORT

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:45 AM CDTDense Fog AdvisoryILXClark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more4 hr
Sep 10, 3:22 PM CDTSpecial Weather StatementILXFulton38 min
Sep 10, 4:28 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler32 min
Sep 10, 4:56 PM CDTTornado Warning Tornado observedILXCass, Mason, Menard34 min
Sep 10, 5:24 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.